MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 5F TL POWERPICC SOLO HF TLS MB; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS 5F TL POWERPICC SOLO HF TLS MB; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Catalog Number CK000544A
Health Effect - Clinical Code No Information (3190)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a damaged stylet was confirmed and the cause appears to be use related.The distal 2.9cm segment of tls stylet was returned for investigation.The polyimide tubing was slightly curled.The stylet exhibited a complete fracture in the magnetic tip and the proximal segment of the stylet, which contained the remainder of the magnets and core wire were not returned for investigation.A microscopic examination of the tls stylet segment revealed epoxy at one end, which confirms that the distal tip was returned for investigation.The segment of polyimide tubing contained 10 full magnets and a partial magnet, which was extending from the fractured end of the polyimide tubing.The partial magnet was 0.06" in length, which is below the specification limit of the magnet length and confirms that the magnet broke.The section of magnet protruding from the polyimide tubing was covered on the side with the blue shrink sleeve.The break site revealed a rough and uneven edge along the circumference of the polyimide tubing.The fractured cross section of the magnet was rough and granular.While observing the magnets in the stylet segment, it was noted that each magnet was fractured.The break in the magnet may have initiated the tear in the polyimide tubing.The break in the magnet was most likely caused when the stylet was kinked or curled.The kink in the stylet was most likely caused during insertion.It was reported that the picc met resistance, was difficult to place, and was going up the ij.The facility reported that catheter was hitting a 90-degree turn and tried flipping backwards which weakened the wire.The powerpicc solo ifu states, "for central placement, when the tip has advanced to the shoulder, have the patient turn head (chin on shoulder) toward the insertion side to prevent possible insertion into the jugular vein." "ensure that the stylet tip does not extend beyond the trimmed end of the catheter.Extension of the stylet tip beyond the catheter end, combined with kinking and excessive forces may result in vessel damage, stylet damage, difficult removal, stylet tip separation, potential embolism and risk of patient injury." a lot history review (lhr) of reau0663 showed no other similar product complaint(s) from these lot numbers.
 
Event or Problem Description
Per sales rep, facility reported that the picc was difficult to place and was going up the ij.It was stated that the nurse withdrew the catheter and noticed the wire was bent and it fell off in her hand.They reported that there was no harm to the patient.The facility reported the guidewire completely broke as the nurse retracted it from the catheter.The nurse stated, "i had met some resistance advancing the catheter with the guidewire in.I retracted the catheter and attempted to re- advance it while flushing it.Still met with resistance so i removed the guide wire.It is then i observed the wire with a bend and when i touched it, it broke off.I readvanced the catheter while flushing and without sherlock confirmation of the tip location.It was in the svc but i observed that the path taken was a sharp 90 degree drop so i think the catheter was hitting at the 90 turn and tried flipping backwards which weakened the wire.".

Brand Name
5F TL POWERPICC SOLO HF TLS MB
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5998429
Report Number3006260740-2016-00532
Device Sequence Number76985
Product Code LJS
UDI-Device Identifier00801741121593
UDI-Public(01)00801741121593(17)180128(10)REAU0663
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K072230
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 09/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/28/2018
Device Catalogue NumberCK000544A
Device Lot NumberREAU0663
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2016
Initial Report FDA Received Date10/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1